Topical Steroid Withdrawal:
One Member’s Experience

Many MetaDerm members use our products because they are a steroid-free approach to clearing and preventing psoriasis and eczema flares. Some use topical steroids, but they have made the decision to move away from or use them less frequently.

Unfortunately, if you discontinue a steroid abruptly, you may experience topical steroid withdrawal (TSW), which can result in a worsening of your current eczema or psoriasis flare. It may even result in a flare in a new area.  

Kristin, a MetaDerm member from Tulsa, OK, shared her experience with TSW on our Facebook page. Here’s what she had to say:

 

I have been using MetaDerm since early November 2017. I am that person with 60% or more plaque psoriasis on my body. So when I started back in November I happened to go out of town for a few days and forgot to bring my steroid cream with me. Yes, I am that person who (not intentionally) just abruptly stopped my steroid cream (Clobetasol, to be exact). When I got home, I just decided to stay off of it, already seeing the major signs of rebound, I knew I had a fun few weeks ahead of me.

I continued to use all of the MetaDerm products, even though it appeared NOTHING was working. My skin was ANGRY! Major explosions of psoriasis, redness, huge thick scaly plaques. However, I knew this had nothing to do with MetaDerm not working and everything to do with the fact I suddenly stopped using my steroid cream and was experiencing a major rebound psoriasis flare. I stayed the course and kept using all the MetaDerm products. It honestly took about 6 weeks for my skin to finally start calming down. I had to give the MetaDerm a fair chance to work on me since my autoimmune system had been in full on attack mode.

 

 

I am now about 6 weeks post steroid rebound and I am seeing all kinds of improvement. Less inflammation, much fewer and smaller plaques, healing. It has stopped hurting and itching. The palms of my hands have totally cleared up and the soles of me feet are probably 80% improved. I am extremely impressed, excited, and looking forward to clear skin. This system is the real deal! After being a self appointed guinea pig, I am going to enthusiastically refer my sister and a good friend to check out MetaDerm as well, because I feel that it could significantly help them.

One other thing, I have spoken to a few different people at MetaDerm and they have been so helpful. I need more lotion than I am currently getting in my monthly shipment. That was no problem! They made the adjustment to suit my needs.

 

According to the National Eczema Association, TSW may be occurring if you experience burning, stinging, or bright red skin due to steroid overuse or withdrawal. These symptoms can appear within days to weeks after discontinuing the use of a topical steroid.

To avoid this, we suggest adding MetaDerm to your current treatment routine. It is important to gradually taper off of topical steroids under the guidance of your doctor.

For more about TSW, visit the National Eczema Association’s website . If you’re interested in starting your own MetaDerm journey, let us help you on the path to flare-free skin.